Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Jul 31, 2017, 2:33 PM CDT for 8 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Jul 31, 2017, 10:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2017, 2:33 PM CDT (19:33 UTC)
- In effect from
- Jul 31, 2017, 10:00 PM CDT
- Expired
- Aug 1, 2017, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WGUS64 KMAF 311933 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 233 PM CDT Mon Jul 31 2017 ...HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH TUESDAY MORNING... .A storm complex is expected to form late this evening into the early morning hours and track across parts of southeast New Mexico and the Permian Basin. Even though heavy rain has not occurred in these areas over the last few days sustained rainfall rates over an inch per hour will be sufficient for rapid runoff to develop, especially in urban areas. NMZ029-033-034-TXZ045-046-050-051-059>062-011200- /O.NEW.KMAF.FF.A.0002.170801T0300Z-170801T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, and Midland 233 PM CDT Mon Jul 31 2017 /133 PM MDT Mon Jul 31 2017/ ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING THROUGH TUESDAY MORNING... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for portions of southeast New Mexico and western Texas, including the following areas, in southeast New Mexico, Central Lea County, Northern Lea County, and Southern Lea County. In western Texas, Andrews, Dawson, Ector, Gaines, Loving, Martin, Midland, and Winkler. * From 10 PM CDT /9 PM MDT/ this evening through Tuesday morning * A favorable pattern for the development of nocturnal storms will occur tonight as rich and deep moisture will help sustain storms. After storms initially develop in and near Lea County they will move slowly to south and southeast increasing the potential for heavy rain. * Flash flooding and flooding of low water crossing including high water in urban areas are a real concern, especially since this may mostly occur in the early morning hours. Total rainfall amounts of 1 to 2 inches with isolated amounts to around 3 inches are possible. Low visibility in downpours can also be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
726 WGUS64 KMAF 312222 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 522 PM CDT Mon Jul 31 2017 ...HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH TUESDAY MORNING... .A storm complex is expected to form late this evening into the early morning hours and track across parts of southeast New Mexico and the Permian Basin. Even though heavy rain has not occurred in these areas over the last few days sustained rainfall rates over an inch per hour will be sufficient for rapid runoff to develop, especially in urban areas. NMZ027-028-011030- /O.EXA.KMAF.FF.A.0002.170801T0300Z-170801T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Including the cities of Queen, Artesia, Carlsbad, and Carlsbad Caverns NP 422 PM MDT Mon Jul 31 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 9 PM MDT THIS EVENING THROUGH TUESDAY MORNING... The National Weather Service in Midland/Odessa has expanded the Flash Flood Watch to include a portion of southeast New Mexico, including the following areas, Eddy County Plains and Guadalupe Mountains of Eddy County. * From 9 PM MDT this evening through Tuesday morning * A favorable pattern for the development of nocturnal storms will occur tonight as rich and deep moisture will help sustain storms. After storms initially develop in and near Lea County they will move slowly to south and southeast increasing the potential for heavy rain. * Flash flooding and flooding of low water crossing including high water in urban areas are a real concern, especially since this may mostly occur in the early morning hours. Total rainfall amounts of 1 to 2 inches with isolated amounts to around 3 inches are possible. Low visibility in downpours can also be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NMZ029-033-034-TXZ045-046-050-051-059>062-011030- /O.CON.KMAF.FF.A.0002.170801T0300Z-170801T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, and Midland 522 PM CDT Mon Jul 31 2017 /422 PM MDT Mon Jul 31 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING THROUGH TUESDAY MORNING... The Flash Flood Watch continues for Portions of southeast New Mexico and western Texas, including the following areas, in southeast New Mexico, Central Lea County, Northern Lea County, and Southern Lea County. In western Texas, Andrews, Dawson, Ector, Gaines, Loving, Martin, Midland, and Winkler. * From 10 PM CDT /9 PM MDT/ this evening through Tuesday morning * A favorable pattern for the development of nocturnal storms will occur tonight as rich and deep moisture will help sustain storms. After storms initially develop in and near Lea County they will move slowly to south and southeast increasing the potential for heavy rain. * Flash flooding and flooding of low water crossing including high water in urban areas are a real concern, especially since this may mostly occur in the early morning hours. Total rainfall amounts of 1 to 2 inches with isolated amounts to around 3 inches are possible. Low visibility in downpours can also be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
532 WGUS64 KMAF 010903 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 403 AM CDT Tue Aug 1 2017 ...HEAVY RAINFALL POSSIBLE REST OF TONIGHT THROUGH THIS MORNING... .A storm complex moving very slowly across Southeast New Mexico and the Western Permian Basin is expected to continue to drift east through the morning hours. Moderate to heavy rain is possible with these storms which could result in flash flooding, especially in urban areas. NMZ027>029-033-034-TXZ045-046-050-051-059>062-011500- /O.CON.KMAF.FF.A.0002.000000T0000Z-170801T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, and Midland 403 AM CDT Tue Aug 1 2017 /303 AM MDT Tue Aug 1 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... The Flash Flood Watch continues for * Portions of southeast New Mexico and western Texas, including the following areas, in southeast New Mexico, Central Lea County, Eddy County Plains, Guadalupe Mountains of Eddy County, Northern Lea County, and Southern Lea County. In western Texas, Andrews, Dawson, Ector, Gaines, Loving, Martin, Midland, and Winkler. * Until 10 AM CDT /9 AM MDT/ this morning * Flash flooding and flooding of low water crossing including high water in urban areas are a real concern, especially since this may mostly occur in the early morning hours. Total rainfall amounts of 1 to 2 inches with isolated amounts to around 3 inches are possible. Low visibility in downpours can also be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:13 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 31, 2:13 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Mon Jul 31 2017
.DISCUSSION...
Low confidence in models as initialization of NAM12 could have been
better with precip to the n. Even though recent model runs have been
consistent indicating a MCS will develop in E-SE NM Plains tonight
and track se-s we are concerned that storms this AM will be
inhibitive to redevelopment late this PM and or evening? However
the impetus for the development of this advertised MCS can be
argued to be dynamic instead of daytime heating. OMEGA and DPVA in
the 7h-5h layer does show a well defined area of lift wrt
time/area. In the low levels the NAM12 is consistent too,
depicting that the MCS will feed into the mstr flux maxima/theta-e
ridge which favors core of MCS slowly propagating from Lea-Gaines
into Winkler Co. Another more brief period of heavy rain is
possible in wrn Eddy Co/GDP Mtns. Indications are still that the
MCS would tend to move slow. Supportive of this is difluent 85h-3h
thickness indicating some back-building potential? A lesser 2nd
round of storms will be possible late Tue PM when the main mid
level trof axis within nw flow aloft moves thru. Timing is fluid.
Yesterday data favored a precip axis w-e across the PB 09Z-15Z
Wed, but now earlier 00Z-06Z Wed for PB. NAEFS ensemble data
generally supports this too. In summary this amounts to a
potentially moderate impact heavy rain/flash flood event with
moderate forecast confidence. Currently Flash Flood Guidance
averages about 3.5" for the SE NM/NW PB, lower for Eddy County, of
course much lower for urban areas. Most of these areas haven't
had much rain in the last week or so. We are reluctant to issue a
flash flood watch, but with total local amounts to around 3" for
SE NM/NW PB flash flooding is certainly possible. We went as far
east as Dawson-Martin-Midland Counties, but Lea Co/NW-W PB are the
most favored. Most of the rain is expected in the tonight-Tue PM
time frame. Deeper mid level drying in wake of theta-e ridge
continues to favor Wed PM-Thur PM as down days. NW flow will
persist into next weekend and there are some indication of a
substantial shrtwv early Friday AM or late Friday night. Chance
PoPs will continue in the extended across the Trans Pecos thru the
forecast. The general temp trend from previous run in MOS is
upward toward normal, especially Thur onward.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 84 68 86 / 50 60 40 20
Carlsbad 70 86 67 87 / 60 40 30 10
Dryden 76 93 75 89 / 20 40 60 30
Fort Stockton 73 87 66 86 / 30 60 60 30
Guadalupe Pass 65 77 61 77 / 40 50 40 20
Hobbs 67 83 64 84 / 80 40 20 10
Marfa 66 83 64 80 / 20 50 50 40
Midland Intl Airport 72 85 66 87 / 60 60 40 20
Odessa 72 85 66 87 / 60 60 40 20
Wink 73 87 67 88 / 70 60 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 9 PM MDT this evening through Tuesday
morning for Central Lea County-Northern Lea County-Southern
Lea County.
TX...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for Andrews-Dawson-Ector-Gaines-Loving-Martin-
Midland-Winkler.
&&Hazardous weather outlook, Jul 31, 3:03 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 303 AM CDT Mon Jul 31 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 303 AM CDT Mon Jul 31 2017 /203 AM MDT Mon Jul 31 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be isolated to scattered across southeast New Mexico and southwest Texas today. Some storms will produce brief heavy rain and gusty winds with blowing dust. Thunderstorms will become numerous to widespread in southeast New Mexico and spread into the northwest Permian Basin this evening. Very heavy rainfall is possible, which could result in flooding of prone areas. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY On Tuesday, numerous thunderstorms will continue in southeast New Mexico, spreading across the Permian Basin and the mountain areas. Heavy rainfall will remain possible across these areas resulting in the possible flooding of prone areas. Though thunderstorms will decrease in coverage and rainfall will be of lesser intensity, thunderstorm chances will continue across the area through Saturday. Widespread severe weather is not expected, but locally heavy rainfall with the potential for flooding will remain possible due to previous rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:57 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.